Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 

 

An algorithmically unsolvable problem in analysis


Authors: A. Lenard and J. Stillwell
Journal: Proc. Amer. Math. Soc. 88 (1983), 129-130
MSC: Primary 58G25; Secondary 03D35
DOI: https://doi.org/10.1090/S0002-9939-1983-0691292-2
MathSciNet review: 691292
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: The decision problem of distinguishing between the cases when the Laplace-Beltrami operator on the covering space of a compact manifold has 0 in its spectrum or is bounded away from 0 is algorithmically unsolvable in any class of manifolds that includes all $ 4$-dimensional ones. The proof depends on a result of Brooks connecting the spectrum with the amenability of the fundamental group.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 58G25, 03D35

Retrieve articles in all journals with MSC: 58G25, 03D35


Additional Information

DOI: https://doi.org/10.1090/S0002-9939-1983-0691292-2
Keywords: Unsolvability, Laplacian on manifolds, spectrum on Laplacian, amenability, Markov property
Article copyright: © Copyright 1983 American Mathematical Society